Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Morristown, TN

May 31, 2018Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood warning at May 31, 2018, 3:38 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 3:38 PM EDT (19:38 UTC)
Expired
May 31, 2018, 4:47 PM EDT
In force
69 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS54 KMRX 311938
FFWMRX
NCC039-043-312245-
/O.NEW.KMRX.FF.W.0006.180531T1938Z-180531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
338 PM EDT THU MAY 31 2018

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Cherokee County in southwestern North Carolina...
  Clay County in southwestern North Carolina...

* Until 645 PM EDT.

* At 338 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Andrews, Murphy, Hayesville, Shooting Creek, Tusquitee, Violet, Hot
  House, Hiawasse Dam, Brasstown, Marble, Culberson and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3499 8432 3507 8431 3527 8422 3524 8419
      3524 8413 3529 8403 3524 8401 3522 8397
      3526 8383 3521 8372 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8362

$$

Moulton
1 follow-up statement
719 
WGUS74 KMRX 312047
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
447 PM EDT THU MAY 31 2018

NCC039-043-312057-
/O.CAN.KMRX.FF.W.0006.000000T0000Z-180531T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee NC-Clay NC-
447 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING FOR CHEROKEE AND CLAY COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3499 8432 3507 8431 3527 8422 3524 8419
      3524 8413 3529 8403 3524 8401 3522 8397
      3526 8383 3521 8372 3519 8371 3515 8373
      3516 8365 3514 8366 3513 8362 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8362

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:15 PM EDT, 23 minutes earlier.

Area forecast discussion, May 31, 3:15 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
315 PM EDT Thu May 31 2018

.SHORT TERM...(Tonight and Friday)...

Currently seeing some stronger storms on radar across southern
portions of the forecast area. Expect these storms to produce wind
gusts in the 40-50 mph with small hail, frequent lightning and heavy
downpours. Models indicate that SBCAPE values of around 1500-2000
J/Kg in these areas and could see the storms pulse up to severe
limits throughout the afternoon hours. Deep layer 0-6 km shear is
weak and do not expect any well organized convection at this time.
With the recent widespread heavy rainfall across the area and PW
values near the 90th percentile, localized flash flooding will be an
issue this afternoon for areas of poor drainage. These storms are
developing along a very subtle upper level shortwave trough. The
main upper level feature to watch this evening into the overnight is
currently to the northwest. Current IR satellite imagery indicates a
couple of areas of cooling cloud tops to the north in Kentucky. The
first near Lexington and another further to the west approaching
Louisville. Expect the first round of showers and storms will move
into SW VA around 4-6 pm. Again, a strong to marginally severe
storms cannot be ruled out with damaging winds and quarter sized
hail being the main threats. Most of the models indicate a sharp
decrease in coverage around sunset with the loos of daytime heating.

Timing the MCS to the northwest will be the main challenge with the
forecast into tonight and early Friday. The Hi-Res models are
overall quicker with the decaying MCS racing across the area in the
04-08z timeframe. The GFS, ECMWF, and NAM are a good bit slower more
in the 12-16z timeframe generally after daybreak. Regardless, expect
the system will be weakening at this time with a small threat of
severe weather across northwestern portions of the forecast area
late tonight into early Friday morning. Again, with the recent
widespread rainfall the main threat will actually be localized
flooding from heavy rainfall, especially in areas of poor drainage.
Not thinking things will be widespread enough for a Flash Flood
Watch at this time but will continue to monitor the situation during
the evening and overnight hours. For now, have the line coming into
the area late tonight. Expect scattered to numerous showers
throughout much of the morning into the early afternoon on Friday.
Depending upon the timing of the system, may actually see a decrease
in coverage tomorrow afternoon.

.LONG TERM...(Friday night through Wednesday)...

An upper level trough will be sliding east across the Eastern
U.S. Friday night into Saturday. This feature will have plenty of
instability available to it as it slowly exits Saturday afternoon
into early evening. Therefore, kept a medium to high chance for
convection going on Saturday while dropping pops significantly
Saturday night with expected system departure. The next upper
trough drives east into the Central Great Lakes and Midwest later
Saturday night. Amplification will occur as the pressure trough
moves through the Mid South and Southern Appalachian region. There
will still be a fair amount of moisture and instability present
for another convective episode with this feature on Sunday, so
used a high chance probability for more showers and thunderstorms
at this time step. The upper trough low will shift slowly east on
Monday with a decent chance for enough dry air advection on
northwesterly flow to keep most of the forecast area dry. This new
weather regime may last into Thursday as the northwest flow
weakens and fades into rising heights aloft due to the arrival of
a massive Middle America ridge. Temperatures start out several
degrees above normal in this pattern but drop back to near normal
during the Monday through Thursday period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  70  87 /  30  60  60  20
Knoxville McGhee Tyson Airport, TN  70  84  69  87 /  40  60  60  40
Oak Ridge, TN                       70  84  69  87 /  40  60  40  30
Tri Cities Airport, TN              66  81  65  81 /  30  60  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, May 31, 3:22 PM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
322 PM EDT Thu May 31 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
322 PM EDT Thu May 31 2018 /222 PM CDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong to marginally severe storms will be possible this afternoon
across the Southern Appalachians. The main impacts with these
storms will be damaging winds and hail up to quarter size. Heavy
downpours on an already saturated ground will lead to areas of
localized flash flooding, especially in areas of poor drainage.

Another round of showers and storms will move in late tonight into
early Friday morning. The threats with these storms will once
again be damaging winds and hail up to quarter size. Best chances
for severe weather this evening will be north of I-40 and west of
I-75. Heavy rainfall will once again lead to the possibility of
localized flash flooding, especially in areas of poor drainage.

A flood warning remains in effect for areas in southwest North
Carolina along the Hiawasse River and associated tributaries
related to the higher than normal dam release from Lake Chatuge.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms will move across the forecast area
Friday afternoon into Friday night. Some strong to severe storms
could occur, especially north of the Knoxville area, Friday
evening. Damaging winds would be the main concern, with some hail
possibly occurring as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed this afternoon and evening.

In the hours before

Special weather statement, May 31, 12:26 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
1226 PM EDT THU MAY 31 2018

TNZ082-083-311715-
Rhea TN-Bledsoe TN-
1226 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA AND NORTHERN
BLEDSOE COUNTIES UNTIL 115 PM EDT/1215 PM CDT/...

At 1225 PM EDT/1125 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Pikeville, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Decatur, Graysville, Evensville, Old Washington,
Mount Crest and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3544 8506 3543 8509 3546 8511 3546 8512
      3561 8533 3576 8519 3555 8479 3554 8482
      3556 8486 3555 8488 3553 8488 3550 8486
      3548 8490 3544 8491 3544 8495 3547 8498
      3544 8498 3541 8501
TIME...MOT...LOC 1625Z 307DEG 22KT 3564 8519

05/MA
Special weather statement, May 31, 1:14 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Morristown TN
114 PM EDT THU MAY 31 2018

TNZ082>084-099-311800-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
114 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...CENTRAL MEIGS
AND NORTHEASTERN HAMILTON COUNTIES UNTIL 200 PM EDT/100 PM CDT/...

At 113 PM EDT/1213 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Pikeville, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dayton, Pikeville, Decatur, Graysville, Evensville, Sale Creek, Fall
Creek Falls State Park, Brayton, Old Washington and Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3531 8510 3559 8538 3577 8523 3577 8522
      3558 8469 3554 8471 3550 8475
TIME...MOT...LOC 1713Z 303DEG 13KT 3561 8523

05/MA
Special weather statement, May 31, 1:16 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
116 PM EDT THU MAY 31 2018

TNZ072-087-311745-
Blount Smoky Mountains TN-Southeast Monroe TN-
116 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND EAST
CENTRAL MONROE COUNTIES UNTIL 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smoky Mountains-Twentymile Creek, or 15 miles northwest of
Robbinsville, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Blount and east central Monroe Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 8410 3559 8397 3560 8395 3553 8382
      3552 8385 3552 8388 3547 8392 3546 8396
      3541 8402 3539 8401 3537 8401
TIME...MOT...LOC 1716Z 314DEG 11KT 3550 8398

05/MA
Special weather statement, May 31, 1:53 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
153 PM EDT THU MAY 31 2018

TNZ081>086-099>101-311830-
Sequatchie TN-Rhea TN-Bledsoe TN-West Polk TN-Northwest Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
153 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RHEA...NORTHERN
BRADLEY...EASTERN SEQUATCHIE...SOUTHWESTERN BLEDSOE...NORTHWESTERN
POLK...MEIGS...MCMINN...SOUTHWESTERN MONROE AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 230 PM EDT/130 PM CDT/...

At 152 PM EDT/1252 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Sweetwater to 7 miles north of Charleston to 9 miles south of Dayton
to near Pikeville. Movement was southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cleveland, Athens, Dayton, Sweetwater, Dunlap, Madisonville,
Pikeville, Decatur, Benton, Soddy-Daisy, Etowah, Lakesite,
Charleston, East Cleveland, Englewood, Graysville, Tellico Plains,
Niota, Calhoun and Flat Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3521 8539 3540 8542 3563 8536 3566 8532
      3553 8504 3557 8478 3560 8448 3538 8420
      3526 8435 3513 8453
TIME...MOT...LOC 1752Z 328DEG 14KT 3551 8451 3539 8476 3537 8507 3556
8525

05/MA
Special weather statement, May 31, 2:28 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
228 PM EDT THU MAY 31 2018

NCZ060-061-TNZ081>087-098>102-311900-
Clay NC-Cherokee NC-Sequatchie TN-Northwest Monroe TN-Marion TN-
Rhea TN-Bledsoe TN-West Polk TN-East Polk TN-Southeast Monroe TN-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
228 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHWESTERN
RHEA...BRADLEY...SOUTHEASTERN SEQUATCHIE...SOUTHWESTERN BLEDSOE...
POLK...SOUTHWESTERN MEIGS...MCMINN...EASTERN MARION...MONROE AND
HAMILTON COUNTIES UNTIL 300 PM EDT/200 PM CDT/...

At 228 PM EDT/128 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles southeast of
Madisonville to near Cleveland to 7 miles north of Soddy-Daisy.
Movement was southeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, Athens, Dayton, Dunlap, Madisonville,
Andrews, Murphy, Benton, Ducktown, Hayesville, Soddy-Daisy, Signal
Mountain, Etowah, Walden, Lakesite, Charleston, Ridgeside, Harrison
and East Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8556 3546 8541 3549 8485 3557 8421
      3539 8401 3531 8404 3524 8401 3522 8396
      3525 8385 3499 8356
TIME...MOT...LOC 1828Z 307DEG 28KT 3535 8421 3520 8479 3536 8514

05/MA
Special weather statement, May 31, 3:01 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
301 PM EDT THU MAY 31 2018

NCZ060-061-TNZ086-087-099>102-311945-
Clay NC-Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-Bradley TN-Hamilton TN-
301 PM EDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...WESTERN CLAY...
SOUTHERN BRADLEY...POLK...SOUTHEASTERN MONROE AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 345 PM EDT...

At 301 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Town Of Santeetlah to near
Ducktown to 8 miles southeast of Wildwood Lake to 6 miles northwest
of Cohutta. Movement was southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Andrews, Murphy, Ducktown, Wildwood Lake, South
Cleveland, Collegedale, Tellico Plains, William L. Davenport Refuge,
Waterville, Big Frog Mountain, Parksville, Red Clay State Park,
Copperhill, Flint Springs, Archville, Brasstown, Culberson, Ooltewah
and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8509 3508 8517 3511 8485 3518 8450
      3551 8413 3542 8401 3531 8404 3523 8400
      3522 8396 3526 8380 3519 8372 3515 8373
      3515 8369 3498 8394
TIME...MOT...LOC 1901Z 314DEG 20KT 3529 8409 3508 8441 3498 8479 3502
8504

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:57 AM EDTAreal Flood WarningMRXCherokee, Clay36 hr
May 31, 1:16 PM EDTSpecial Weather StatementMRXGraham29 min
May 31, 2:28 PM EDTSpecial Weather StatementMRXCherokee, Clay32 min
May 31, 3:01 PM EDTSpecial Weather StatementMRXCherokee44 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.